Title

Tacrolimus-associated posterior reversible encephalopathy syndrome

Document Type

Conference Proceeding

Publication Date

2017

Publication Title

Neurology

Abstract

Objective: To highlight unique neuroradiologic findings in a patient who developed Posterior Reversible Encephalopathy Syndrome (PRES) shortly after starting Tacrolimus status-post liver transplant. Background: PRES is a condition that is characterized by clinical findings of headache, visual disturbances, altered mental status (AMS), and seizures while accompanied by distinctive white matter changes most commonly in the parieto-occipital regions. The brainstem and cerebellum can be affected, as well. Tacrolimus is an established agent known to cause PRES, postulated secondary to neurotoxic effects, as opposed to the more commonly studied hypertension etiology. Design/Methods: We report a case of a 65-year-old man who developed symptoms of PRES 1 day following the start of Tacrolimus therapy with neuroradiographic abnormalities located predominantly in the brainstem and subcortical white matter. Results: The patient acutely developed AMS on post-operative day 5 with progressive worsening of his symptoms. Initial investigation revealed a urinary tract infection, hyponatremia, and multiple doses of concomitant opioids and benzodiazepines. FK506 levels were found to be subtherapeutic. CT scan was obtained revealing hypodensities in the pons; however, these were interpreted to be artifactual. A routine electroencephalogram (EEG) revealed mild background slowing consistent with encephalopathy. Meanwhile, patient's symptoms continued to progress despite correction of his toxometabolic abnormalities. MRI was eventually obtained, which revealed hyperintensities on T2 and FLAIR sequences located in the brainstem and subcortical white matter consistent with the brainstem variant of PRES. Tacrolimus was suspected as the etiology and discontinued. Patient's mental status began to improve and he was ultimately able to be discharged home. Conclusions: This case demonstrates an atypical variant of PRES that was associated with a known etiological factor, Tacrolimus. The abrupt onset of symptoms despite a subtherapeutic FK506 level still managed to cause significant symptoms, emphasizing the need to keep Tacrolimus induced PRES as a part of the differential diagnosis.

Volume

88

Issue

16 Suppl

First Page

P3.293

This document is currently not available here.

Share

COinS